Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 67, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 14, 2023, 3:23 PM CDT for Brown County, Redwood County, Renville County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 3:23 PM CDT (20:23 UTC)
- Expired
- Jul 14, 2023, 3:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brown County, MN, Redwood County, MN, Renville County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:25 PM CDT | TSTM WND DMG | 1 S Morton, MN | Few trees down, including one on some lines and an air conditioning unit at the community center. There was a lot of hail that was penny size and smaller. Reported by Lower Sioux Indian Community police. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
693
WUUS53 KMPX 142023
SVRMPX
MNC015-127-129-142045-
/O.NEW.KMPX.SV.W.0067.230714T2023Z-230714T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Fri Jul 14 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Redwood County in southwestern Minnesota...
Northwestern Brown County in south central Minnesota...
South central Renville County in central Minnesota...
* Until 345 PM CDT.
* At 323 PM CDT, a severe thunderstorm was located over Morton, or 7
miles east of Redwood Falls, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Franklin around 330 PM CDT.
Other locations in the path of this severe thunderstorm include
Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4453 9503 4458 9500 4456 9472 4440 9480
TIME...MOT...LOC 2023Z 296DEG 21KT 4453 9495
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH2 follow-up statements
715
WWUS53 KMPX 142034
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Fri Jul 14 2023
MNC015-127-129-142045-
/O.CON.KMPX.SV.W.0067.000000T0000Z-230714T2045Z/
Redwood MN-Brown MN-Renville MN-
334 PM CDT Fri Jul 14 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN REDWOOD...NORTHWESTERN BROWN AND SOUTH CENTRAL
RENVILLE COUNTIES...
At 334 PM CDT, a severe thunderstorm was located near Franklin, or 13
miles east of Redwood Falls, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Fairfax around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4450 9497 4457 9488 4456 9472 4440 9480
TIME...MOT...LOC 2034Z 302DEG 28KT 4448 9485
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH988
WWUS53 KMPX 142039
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Fri Jul 14 2023
MNC015-127-129-142049-
/O.EXP.KMPX.SV.W.0067.000000T0000Z-230714T2045Z/
Redwood MN-Brown MN-Renville MN-
339 PM CDT Fri Jul 14 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REDWOOD...
NORTHWESTERN BROWN AND SOUTH CENTRAL RENVILLE COUNTIES WILL EXPIRE AT
345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4450 9497 4457 9488 4456 9472 4440 9480
TIME...MOT...LOC 2039Z 296DEG 21KT 4448 9485
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:27 PM CDT, 56 minutes earlier.
Area forecast discussion, Jul 14, 2:27 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 227 PM CDT Fri Jul 14 2023 .DISCUSSION...(This evening through Friday) Issued at 226 PM CDT Fri Jul 14 2023 Key Messages: - Scattered showers and thunderstorms this afternoon and evening, low chance for severe storms. - Air quality issues continue through tomorrow before slowly improving this weekend. - Long term forecast shows no significant precipitation chances, with more hit or miss storm chances by the middle of next week. Discussion... Afternoon radar imagery shows a few showers and weak storms within the MPX CWA, most notably a bit of lightning stemming from a storm in Yellow Medicine Co moving towards Redwood and Renville. Further hit or miss weaker storms are possible, with afternoon CAMS showing some potential organization into a weak line moving along the I-94 corridor beginning near St. Cloud and into the metro this evening. The CAMS seems to be latching onto the region where satellite imagery shows better clearing, with high clouds and cirrus from decaying convection over much of southern Minnesota with hazy skies due to wildfire smoke north of I-94. This wildfire smoke will be present across the area this afternoon and evening, with any storms that move through being the only reprieve from what is an active air quality issue day. Forecast soundings from the HRRR/RAP show limited instability to work with even in areas that are seeing relatively clear skies, with under 1000 J/KG MLCAPE and moderately dry lower atmosphere with a classic inverted V sounding profile below 900mb. Lapse rates are strongest in the lower to mid levels, and by the time we would access our instability our lapse rates range from 6-7.5 C/KM, thus some isolated hail would be possible from any storms today. Compared to yesterday, we are not expecting storms to be as widespread or strong, with mainly weak storms that could produce some pea to penny sized hail being the worst case. Temperatures as of 2pm sit in the low to mid 80s for most, with some upper 80s to near 90 in the northern metro where there has been better clearing throughout the day, compared to mid 70s in southern Minnesota where the better cloud cover has remained. Our upper level pattern continues to favor an upper level cut off low in central Canada which will allow for continued smoke to filter towards the area. Hazy skies are expected to persist through most of Saturday, with air quality and smoke beginning to filter away from the area by Sunday as surface winds increase and mix more of the smoke out of the region. Another afternoon of very sporadic and weak storm chances will be present tomorrow, with limited activity for a few days afterwards as the upper level cut off low brings surface high pressure and large scale subsidence to the upper midwest. Weekend activities will mainly be hampered by the smoke and breezy winds more than storms, with a few beautiful mid summer days early next week with highs in the upper 70s to low 80s and sunny skies. The later in the week we get, the more the GEFS/EPS want to reintroduce chances for showers and storms, which appears to closely mirror climatology which is about 30% any given day in July rather than being legitimate chances for storms. With so much spread still any given day past Wednesday, for now we would expect a continued dry pattern with a few locations getting lucky and seeing isolated storms, at least until the larger scale pattern improves. Temperatures do look to trend a bit warmer as well, with mid to upper 80s possible by Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1226 PM CDT Fri Jul 14 2023 A few showers are ongoing across southern MN, but have avoided all TAF sites. Additional scattered showers and storms could fire this afternoon area wide, with the best chance over WI. Due to low coverage, left TS out of all TAFs except EAU which stands the best chance by early evening. Visibilities are slowly deteriorating across the Dakotas with the invasion of smoke. There could be some visibility reductions from northwest to southeast later this afternoon and tonight. Kept all in the VFR category for now, but there could be periods of MVFR vis toward the second half of the forecast period. KMSP...There is a low chance for TS this afternoon (~30%). A Prob30 would be the best option in this scenario. Without that route, kept TS out of the TAF for now and will continue to watch convective trends during the next few hours and amend as needed. /OUTLOOK FOR KMSP/ SUN...VFR. Wind W 10-20G30 kts. MON...VFR. Wind NW 10-15 kts. TUE...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...Borghoff
Hazardous weather outlook, Jul 14, 2:37 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 237 PM CDT Fri Jul 14 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 151945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 237 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are expected this evening, especially across southern and eastern Minnesota into Wisconsin. A few may be strong with small hail and gusty winds. Canadian wildfire smoke will move into the region tonight, causing degraded air quality and reduced visibility. An Air Quality Alert is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Canadian wildfire smoke will remain in place through Saturday then begin to dissipate Saturday night. An Air Quality Alert is in effect through Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening. Borghoff
In the hours before
Local storm report, Jul 14, 10:56 AM CDT, 4 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1056 AM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Hail 2 N Dassel 45.11N 94.31W
07/13/2023 M1.75 inch Meeker MN Public
Late LSR - Golf ball sized hail 2 miles
north of Dassel, MN via social media. Time
estimated by radar.
&&
RMDLocal storm report, Jul 14, 1:05 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
105 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Hail Belgrade 45.45N 95.01W
07/13/2023 M3.25 inch Stearns MN Public
Correction to previous LSR based on photo
evidence.
&&
RMDLocal storm report, Jul 14, 1:23 PM CDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
123 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM Funnel Cloud 1 SSW Becker 45.37N 93.88W
07/13/2023 Sherburne MN Storm Chaser
Late LSR - Storm Chaser reported a brief
funnel cloud approximately 1 mile SW of
Becker, MN. Photo provided via social media.
&&
RMDSpecial weather statement, Jul 14, 2:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT Fri Jul 14 2023
MNZ064-065-073-142000-
Yellow Medicine MN-Renville MN-Redwood MN-
232 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of north central
Redwood, east central Yellow Medicine and west central Renville
Counties through 300 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Echo, or 14 miles northwest of Redwood Falls, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Redwood Falls.
This includes the following highways...
U.S. Highway 212 between mile markers 76 and 77.
U.S. Highway 71 between mile markers 73 and 75, and between mile
markers 96 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 9546 4473 9546 4478 9498 4449 9509
TIME...MOT...LOC 1931Z 280DEG 24KT 4466 9536
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Jul 14, 3:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Fri Jul 14 2023
MNZ065-073-074-142045-
Brown MN-Renville MN-Redwood MN-
311 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northeastern
Redwood, north central Brown and southeastern Renville Counties
through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morton, or 6 miles east of Redwood Falls, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Franklin around 320 PM CDT.
Other locations in the path of this storm include Fairfax.
This includes U.S. Highway 71 between mile markers 82 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4455 9513 4464 9511 4462 9463 4460 9463
4445 9469 4446 9478 4443 9470 4437 9472
TIME...MOT...LOC 2011Z 290DEG 27KT 4456 9498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHLocal storm report, Jul 14, 3:23 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Hail Boyd 44.85N 95.90W
07/14/2023 E0.50 inch Lac qui Parle MN Law Enforcement
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 35 min |
| Jul 13, 7:13 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 47 min |
| Jul 13, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Steele | 23 min |
| Jul 13, 7:24 PM CDT | Special Weather Statement | MPX | Morrison | 36 min |
| Jul 13, 7:26 PM CDT | Special Weather Statement | MPX | Pope | 34 min |
| Jul 13, 7:33 PM CDT | Special Weather Statement | MPX | Morrison | 27 min |
| Jul 13, 7:37 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Meeker, Wright | 38 min |
| Jul 13, 7:43 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns | 47 min |
| Jul 13, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 46 min |
| Jul 13, 7:47 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 28 min |
| Jul 13, 8:05 PM CDT | Severe Thunderstorm Warning | MPX | Benton | 44 min |
| Jul 13, 8:09 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin | 25 min |
| Jul 13, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns | 47 min |
| Jul 13, 8:16 PM CDT | Special Weather Statement | MPX | Freeborn | 29 min |
| Jul 13, 8:21 PM CDT | Special Weather Statement | MPX | Anoka | 24 min |
| Jul 13, 8:26 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Sherburne, Wright | 49 min |
| Jul 13, 8:39 PM CDT | Severe Thunderstorm Warning | MPX | Sherburne | 36 min |
| Jul 13, 8:44 PM CDT | Special Weather Statement | MPX | Wright | 31 min |
| Jul 13, 8:53 PM CDT | Special Weather Statement | MPX | Anoka | 37 min |
| Jul 13, 9:08 PM CDT | Special Weather Statement | MPX | Anoka | 37 min |
| Jul 13, 9:20 PM CDT | Special Weather Statement | MPX | Carver | 25 min |
| Jul 13, 9:45 PM CDT | Special Weather Statement | MPX | Ramsey, Washington | 30 min |
| Jul 13, 9:53 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey | 22 min |
| Jul 13, 10:02 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 27 min |
| Jul 14, 12:41 AM CDT | Special Weather Statement | MPX | Faribault | 19 min |
| Jul 14, 2:32 PM CDT | Special Weather Statement | MPX | Renville | 28 min |
| Jul 14, 3:11 PM CDT | Special Weather Statement | MPX | Renville | 34 min |
| Jul 14, 3:49 PM CDT | Special Weather Statement | MPX | Brown | 26 min |
| Jul 14, 3:55 PM CDT | Special Weather Statement | MPX | Sibley | 35 min |
| Jul 14, 4:19 PM CDT | Special Weather Statement | MPX | Nicollet | 26 min |
| Jul 14, 4:23 PM CDT | Special Weather Statement | MPX | Brown | 37 min |
| Jul 14, 4:52 PM CDT | Special Weather Statement | MPX | Renville | 23 min |
| Jul 14, 6:01 PM CDT | Special Weather Statement | MPX | Faribault | 29 min |
| Jul 14, 6:28 PM CDT | Special Weather Statement | MPX | Faribault | 32 min |
| Jul 14, 6:54 PM CDT | Special Weather Statement | MPX | Faribault | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.